Alert archive / Kansas / Tornado Warnings in 2013

Tornado Warning 23, NWS Goodland, KS

August 5, 2013Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this tornado warning at Aug 5, 2013, 1:34 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2013, 1:34 PM CDT (18:34 UTC)
Expired
Aug 5, 2013, 2:15 PM CDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Observed
Hail
1.25 in

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WFUS53 KGLD 051834
TORGLD
KSC023-181-051915-
/O.NEW.KGLD.TO.W.0023.130805T1834Z-130805T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1234 PM MDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 115 PM MDT/215 PM CDT/

* AT 132 PM CDT...A CONFIRMED LANDSPOUT TORNADO WAS LOCATED 13 MILES 
SOUTH OF   WHEELER...AND MOVING EAST AT 10 MPH.

  HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL.

  SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.

  IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN SHERMAN AND SOUTHEASTERN
  CHEYENNE COUNTIES.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 184 AND 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3963 10141 3945 10141 3954 10178 3966 10171
TIME...MOT...LOC 1835Z 286DEG 10KT 3958 10163

TORNADO...OBSERVED
HAIL...1.25IN

$$

MOORE
2 follow-up statements
873 
WWUS53 KGLD 051844
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT MON AUG 5 2013

KSC023-181-051915-
/O.CON.KGLD.TO.W.0023.000000T0000Z-130805T1915Z/
SHERMAN KS-CHEYENNE KS-
1244 PM MDT MON AUG 5 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES UNTIL 115 PM MDT/215 PM CDT/...

AT 142 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A 
LANDSPOUT TORNADO WAS LOCATED 13 MILES SOUTH OF BIRD CITY...AND 
MOVING EAST AT 10 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN CHEYENNE AND
  NORTHEASTERN SHERMAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3963 10141 3961 10141 3945 10141 3952 10169
      3964 10164
TIME...MOT...LOC 1844Z 286DEG 10KT 3957 10160

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

MOORE
085 
WWUS53 KGLD 051909
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT MON AUG 5 2013

KSC023-181-051919-
/O.EXP.KGLD.TO.W.0023.000000T0000Z-130805T1915Z/
SHERMAN KS-CHEYENNE KS-
109 PM MDT MON AUG 5 2013

...THE TORNADO WARNING FOR SOUTHEASTERN CHEYENNE AND NORTHEASTERN
SHERMAN COUNTIES WILL EXPIRE AT 115 PM MDT/215 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3963 10141 3961 10141 3945 10141 3952 10169
      3964 10164
TIME...MOT...LOC 1909Z 286DEG 10KT 3955 10151

$$

MOORE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 5, 12:50 PM CDT, 44 minutes earlier.

Area forecast discussion, Aug 5, 12:50 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT MON AUG 5 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 450 AM MDT MON AUG 5 2013

FORECAST CONCERNS WILL BE INCREASING CHANCES OF PRECIPITATION AND
HIGH TEMPERATURES THROUGH THE PERIOD...ESPECIALLY HOW MUCH TO COOL
OFF WEDNESDAY. SATELLITE SHOWING AN AMPLIFIED...COMPLICATED AND EVEN
RETROGRESSIVE FLOW FROM THE CENTRAL PACIFIC INTO EASTERN NORTH
AMERICA. SEVERAL SHORTWAVE TROUGHS EMBEDDED WITHIN THE WEST TO
NORTHWEST FLOW ALOFT. STATIONARY FRONT DRAPED NEAR THE WESTERN AND
SOUTHERN PORTION OF THE AREA.

AT MID LEVELS...THE GFS WAS DOING A LITTLE BETTER THAN THE CANADIAN
AND UKMET. THE LATEST ECMWF AND NAM WERE DOING THE WORST. OF NOTE
MODELS WERE NOT AMPLIFIED ENOUGH AND FAR ENOUGH WEST WITH THE
WESTERN CANADIAN UPPER RIDGE. THE SREF WAS DOING A LITTLE BETTER
THAN THE ECMWF/GFS ON THE LOW LEVEL PRESSURE/WIND FIELD. THE GFS
WAS DOING A LITTLE BETTER THAN THE ECMWF AND CANADIAN ON THE LOW
LEVEL THERMAL FIELD.

TODAY/TONIGHT...THIS LOOKS TO BE THE BEGINNING OF WHAT COULD BE AN
ACTIVE AND WET PERIOD FOR MOST OF THE AREA. INITIALLY WILL HAVE TO
WORRY ABOUT FOG. SO FAR FOG HAS ONLY BEEN LIGHT WITH THICK STRATUS.
RUC HAS BEEN CONSISTENT AND IS KEEPING THE DENSE FOG OUTSIDE OF
OUR FORECAST AREA. THERE WAS A MENTION OF DENSE FOG IN THE FORECAST.
SO PULLED THAT OUT FOR NOW BUT WILL CONTINUE TO WATCH CLOSELY.

MAIN JET STAYS NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER THROUGH THE
NIGHT. MODELS HAVE A HARD TIME IN RESOLVING SHORTWAVE TROUGH
DETAILS. COMPOUNDING THAT PROBLEM IS SOME OF THE OUTPUT IS
SUFFERING FROM CONVECTIVE FEEDBACK ISSUES. AT THE SURFACE...MODELS
HAVE INTO MORE OF A CONSENSUS OF KEEPING WEEK FRONTAL BOUNDARY OVER
OUR COLORADO COUNTIES UNTIL MID TO LATE AFTERNOON. CURRENT ANALYSIS
SHOWS THAT BOUNDARY IN THAT GENERAL AREA. WITH THE PERSISTENT
WESTERLY CROSS MOUNTAIN FLOW WHICH SHOULD STRENGTHEN LEE SIDE
TROUGH...THAT SHOULD BE ABLE TO KEEP THAT BOUNDARY TO THE WEST OF
THE COLORADO BORDER.

TO THE WEST OF THE FRONT DEWPOINTS ARE LOWER. TO THE EAST OF THE
BOUNDARY A VERY MOIST LOW LEVEL AIR MASS RESIDES. BY LATE THIS
AFTERNOON...THERE LOOKS TO BE LITTLE TO NO CAP...ESPECIALLY IN THE
WEST...WHERE SURFACE CONVERGENCE SHOULD INITIATE STORMS. SLOW STORM
MOTIONS SHOULD THEN MOVE THOSE STORMS EAST TO SOUTHEAST ACROSS THE
REMAINDER OF THE AREA. BECAUSE OF THE MOIST AIR MASS AND SLOW STORM
MOTIONS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH THE BEST
CHANCE OF THAT HAPPENING IN THE SOUTHEAST PORTION OF OUR AREA. IT
HAS BEEN A FEW DAYS SINCE THE LAST HEAVY RAINFALL. THAT PLUS SOME
UNCERTAIN OF TIMING AND PLACEMENT OF CONVECTION DID NOT LEAD TO
ENOUGH CONFIDENCE TO ISSUE A FLASH FLOOD WATCH. DAY SHIFT WILL NEED
TO LOOK INTO THIS MORNING. MOST OF THE RAINFALL SHOULD BE DONE BY
12Z WITH FOG DEVELOPING ONCE AGAIN.

06Z GUIDANCE COOLED OFF MAXES SOME FROM 00Z GUIDANCE. APPLYING THE
APPROPRIATE TO THE 850 MB TEMPERATURES...SUPPORTS GOING COOLER.
THIS COOLING TREND MAKES SENSE WITH THE EXPECTED CLOUD COVER...
DEVELOPMENT OF PRECIPITATION AND UNFAVORABLE WIND FIELD.

TUESDAY/TUESDAY NIGHT...WILL BE AREAS OF FOG IN THE MORNING.
OVERNIGHT MESOSCALE AFFECTS COULD GREATLY AFFECT THE TEMPERATURE
AND PRECIPITATION FORECAST DURING THE DAY. IT LOOKS LIKE THE
PREFRONTAL TROUGH BE OVER THE SOUTHEAST PORTION OF THE AREA IN THE
AFTERNOON. BY LATE IN THE DAY RIGHT REAR QUADRANT IS NEAR OR OVER THE
NORTHERN PORTION OF THE FORECAST AREA. THIS REMAINS IN ABOUT THE SAME
PLACE OR MOVES A LITTLE FURTHER SOUTH DURING THE NIGHT AND LOOKS TO
BE AFFECT THE NORTHERN PORTION OF THE AREA.

SO DURING THE DAY DO EXPECT PRECIPITATION TO BE ABOUT ANYWHERE WITH
THE MAIN CONCENTRATION ALONG THE SURFACE TROUGH. THIS BOUNDARY THEN
MOVES SOUTH AND IS FOLLOWED BY A COLD FRONT LATER IN THE NIGHT INTO
EARLY THE NEXT DAY. A COMPLICATED AND UNUSUAL SCENARIO THEN
DEVELOPS WITH THE MODELS DEVELOPING AND THEN WEAKENING A MID LEVEL
CIRCULATION. MODELS AGREE IN PRINCIPAL BUT DIFFER IN DETAILS. AFTER
06Z WHAT LOOKS TO BE A RATHER STRONGER SHORTWAVE TROUGH IN ADVANCE
OF THIS UPPER LOW BEGINS TO AFFECT THE SOUTHERN PORTION OF THE
AREA. SO THAT AREA WILL SEE AN INCREASED CHANCE OF THUNDERSTORMS.
WITH A MOIST AIR MASS IN PLACE AND WEAK WINDS ALOFT...THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AGAIN.

WEDNESDAY/WEDNESDAY NIGHT...RIGHT REAR QUADRANT OF THE JET REMAINS
NEAR THE NORTHERN PORTION OF THE AREA THROUGH THE DAY. THEN IT MOVES
SOUTH AND AFFECTS THE ENTIRE AREA DURING THE NIGHT. THIS JET AND THE
ABOVE MENTIONED COMPLEX AND SLOW MOVING SYSTEM WILL CONTINUE TO BRING
A CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL TO THE AREA
THROUGH THIS PERIOD. MODEL HANDLING OF THESE KIND OF SYSTEMS ARE
ALWAYS SUSPECT AND CONFIDENCE IS LOW. AIR MASS WILL BE COOLER
BEHIND FRONT PLUS WILL HAVE STRENGTHENING LOW LEVEL EASTERLY FLOW.
AT MULTIPLE LEVELS THERE LOOKS TO BE A GREAT DEAL OF CLOUD COVER.
THERE IS A 10 TO 20 DEGREE SPREAD MODEL HIGH TEMPERATURE FORECASTS.
THE NAM TENDS TO BE THE COOLEST AND THE GFS THE WARMEST. CONSIDERING
THE ABOVE REASONING...AM THINKING COOLER IS TO WORK OUT BETTER.
EVEN THOUGH I DO THINK THE NAM SOLUTION IS POSSIBLE CHOSE TO NOT GO
THAT FAR. TENDED TO GO ABOUT HALF WAY BETWEEN THE TWO EXTREMES.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 313 AM MDT MON AUG 5 2013

PRIMARY CHALLENGE FOR THE EXTENDED WILL BE TIMING OF SHORTWAVES IN
WESTERLY FLOW ALOFT AND POTENTIAL CONVECTION THAT RESULTS. AT THE
BEGINNING OF THE EXTENDED PERIOD...SOUTHEASTERLY SURFACE FLOW WILL
BECOME REESTABLISHED IN RESPONSE TO A RELATIVELY STRONG SHORTWAVE
MOVING EASTWARD INTO THE AREA. UPSLOPE FLOW AND INCREASING LOW LEVEL
MOISTURE IN COMBINATION WITH FORCING FROM THE SHORTWAVE SHOULD
RESULT IN A DECENT CHANCE OF CONVECTION...BUT TIMING REMAINS IN
QUESTION GIVEN INCONSISTENCY IN MEDIUM RANGE MODELS. LATE
THURSDAY AND FRIDAY...DEEP MOISTURE SHIFTS EAST WITH THE PASSAGE
OF THE SHORTWAVE. BY THE WEEKEND...AN UPPER RIDGE BUILDS OVER THE
AREA BRINGING A RETURN TO NEAR NORMAL TEMPERATURES ALONG WITH A
GRADUAL INCREASE OF DEEP MOISTURE. WEAK AND DIFFICULT TO DISCERN
SHORTWAVES CONTINUE IN WESTERLY FLOW RESULTING IN CHANCES FOR
CONVECTION CONTINUING THROUGH THE END OF THE EXTENDED PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1149 AM MDT MON AUG 5 2013

VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT MCK AND
GLD. PRIMARY CONCERN THIS AFTERNOON IS THUNDERSTORMS WHICH ARE
EXPECTED TO FORM NEAR THE COLORADO-KANSAS BORDER AND MOVE EAST
THROUGH THE LATE AFTERNOON INTO THE EVENING. A RESIDUAL OUTFLOW
BOUNDARY FROM STORMS IN NEBRASKA LAST NIGHT IS MOVING THROUGH THE
REGION EARLY THIS AFTERNOON WHICH IS CAUSING A FEW WEAK SHOWERS TO
DEVELOP...BUT AM EXPECTING THE STRONGER STORMS TO DEVELOP ALONG THE
SURFACE TROUGH IN EASTERN COLORADO. WINDS WILL BE LIGHT THROUGH THE
PERIOD...AND CEILINGS SHOULD REMAIN VFR THROUGH THE AFTERNOON.
TONIGHT EXPECT PATCHY FOG AND STRATUS TO DEVELOP DUE TO A WEALTH OF
LOW LEVEL MOISTURE AT BOTH SITES AND LIGHT EASTERLY WINDS SIMILAR
TO LAST NIGHT. AT THIS TIME DID NOT HAVE ENOUGH CONFIDENCE TO
INCLUDE IFR CONDITIONS...AS LOCAL CONDITIONS MAY VARY DEPENDING ON
THE EVOLUTION OF STORMS TODAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BRB
AVIATION...JJM
Hazardous weather outlook, Aug 5, 11:39 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT MON AUG 5 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT MON AUG 5 2013 /1139 AM CDT MON AUG 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON NEAR THE
KANSAS-COLORADO BORDER. THESE STORMS WILL THEN MOVE ACROSS THE
REMAINDER OF THE AREA THROUGH THE EVENING AND OVERNIGHT HOURS.
SOME OF THESE STORMS WILL BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. SLOW STORM MOTION AND LOCALLY HEAVY
RAINFALL MAY ALSO LEAD TO A FLASH FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONTINUED CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE
ENTIRE PERIOD. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE EACH
DAY. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JJM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:13 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace62 min
Aug 5, 2:16 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas44 min
Aug 5, 2:19 PM CDTSevere Thunderstorm WarningGLDSherman41 min
Aug 5, 2:59 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace61 min
Aug 5, 3:00 PM CDTSpecial Weather StatementGLDThomas15 min
Aug 5, 3:18 PM CDTFlash Flood WarningGLDLogan, Sherman, Thomas, Wallace3 hr
Aug 5, 3:35 PM CDTSevere Thunderstorm WarningGLDLogan55 min
Aug 5, 4:05 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita55 min
Aug 5, 4:40 PM CDTSevere Thunderstorm WarningGLDGove65 min
Aug 5, 4:54 PM CDTSpecial Weather StatementGLDWallace36 min

Nearby

Tornado Warnings in Kansas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.